Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Denver/Boulder, CO

July 26, 2018Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2018, 9:45 PM MDT for Arapahoe County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 9:45 PM MDT (03:45 UTC)
Expired
Jul 26, 2018, 10:15 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 13 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS55 KBOU 270345
SVRBOU
COC005-270415-
/O.NEW.KBOU.SV.W.0229.180727T0345Z-180727T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
945 PM MDT THU JUL 26 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Arapahoe County in northeastern Colorado...

* Until 1015 PM MDT.

* At 944 PM MDT, a severe thunderstorm was located near Manila
  Village, or 22 miles east of Denver, moving south at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3974 10463 3973 10439 3957 10438 3957 10465
TIME...MOT...LOC 0344Z 000DEG 18KT 3971 10454 

HAIL...<.75IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
046 
WWUS55 KBOU 270414
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1014 PM MDT THU JUL 26 2018

COC005-270423-
/O.EXP.KBOU.SV.W.0229.000000T0000Z-180727T0415Z/
Arapahoe CO-
1014 PM MDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE COUNTY WILL
EXPIRE AT 1015 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3974 10463 3973 10439 3957 10438 3957 10465
TIME...MOT...LOC 0413Z 000DEG 18KT 3957 10454 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:25 PM MDT, 20 minutes earlier.

Area forecast discussion, Jul 26, 9:25 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
925 PM MDT Thu Jul 26 2018

.UPDATE...
Issued at 920 PM MDT Thu Jul 26 2018

Activity moving across portions of the front range with still
some isold svr activity mainly in the form of wet microbursts.
With NW flow in place confidence not high as to whether there
will be a repeat of nocturnal convection after midnight like
occurred last night.

UPDATE Issued at 613 PM MDT Thu Jul 26 2018

There are a couple of svr storms from Cheyenne to southeast of
Laramie moving south southeast at a good clip. Big question is how
long will these maintain themselves as they move across the
border? Capes are in the 1000-1500 j/kg range along the Front
Range with light easterly low lvl flow. Low level winds are fcst
to increase by mid evening from the south to southeast which would
increase inflow.  For now will leave watch as is but greatest
potential for svr this evening looks to be closer to the foothills
than across the far ern plains based on current trends.

&&

.SHORT TERM...(This evening through Friday)
Issued at 316 PM MDT Thu Jul 26 2018

Severe thunderstorm watch in effect for all of the northeast
Colorado plains. Northwesterly flow aloft and high pressure over
Nebraska and Kansas has produced a good setup for severe weather
formation. Southeasterly flow at low levels and the northwest flow
aloft are creating decent shear for the development of
thunderstorms and some supercells. Surface based CAPE values are
around 1500-2000 J/kg. Multi-cell convection has been developing
over the foothills and southeast Wyoming with southeasterly
propagation. This should continue through the late afternoon and
early evening hours. Severe hail will be possible from right
moving storms or cells that develop other supercellular
characteristics. Storms will produce intense rainfall, but storm
motions should be fast enough to limit areas of flooding.

Later this evening, thunderstorms will move out of the state and
skies will return to mostly clear conditions. Another round of
showers will be possible again Friday afternoon as northwesterly
flow aloft continues, and the southeasterly flow also continues at
low levels. Moisture levels across the state will also be about as
moist as today.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM MDT Thu Jul 26 2018

...A stormy and wet pattern will continue through the weekend
before warmer and drier conditions move in next week...

Storms, some strong to possible severe strength will be pushing
southeast across the plains Friday evening and overnight as moist
air continues to be pumped in on easterly low level flow. CAPE
values will still likely be near 2000 or higher over the far
northeastern corner, with 0-6km shear values of 50+kts. Large hail
and strong downbursts will continue to be possible in the early
evening hours. High precipitable water values near 1.3-1.7 inches
in the evening near the eastern border will help the storms
continue to have heavy rain potential, and storms will likely
congeal by the evening time adding to the heavy rain potential.
Lower PWs moving in from the west will be ending convection by
midnight over the mountains and urban corridor. CAPE values will
still likely be near 2000 or higher over the far northeastern
corner, with 0-6km shear values of 50+kts. Large hail and strong
downbursts will continue to be possible in the early evening
hours.

Models have slowed their progression with the synoptic features on
Friday night and Saturday, resulting in the delay of the expected
cold front for Saturday. Forecast soundings don't show the lower
moisture level lasting as long or as deep anymore. It should
still be slightly cooler, but a leeside trough will form with
warmer temperatures to help boost CAPE values. Not quite as
unstable as Friday, especially over the northeastern corner, but
should still have the diurnal thunderstorm activity across the
area. PW values will be just slightly lower than Friday, so still
expect thunderstorms with brief heavy rain, some chance of hail
and gusty winds, mainly south of I70.

An upper trough will drop south along the Northern Rockies and
Great Plains Sunday. A corresponding cold front will push into the
forecast area in the morning bringing more low level moisture in,
likely starting the day off with stratus over the plains. Models
have also slowed the progression of the upper trough, so the area
may be more unstable Sunday afternoon than previously forecast.
Look for another day of thunderstorms with heavy rain possible,
especially along the upslope favored areas. Temperatures will
likely be around 10 degrees below normal. Moisture will be shunted
south as the trough drops south but shower activity may continue
into the night time.

The upper ridge will push more over the state Monday through
Wednesday for warmer, drier and more stable conditions. Look for
temperatures to return to normal to above normal, and any storm
chance to be isolated and stick to the higher terrain mostly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 920 PM MDT Thu Jul 26 2018

Wet microburst affected ern portions of the airport with a brief
gust up to 66 mph at a LLWAS sensor. Tstm threat could last
another hour or so.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...RPK
Hazardous weather outlook, Jul 26, 10:47 AM MDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Thu Jul 26 2018

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms will move across the Front Range
and eastern plains this afternoon and evening. A few of the storms
may become severe with hail up to ping pong ball size and wind
gusts to 70 mph.

Very heavy rain will be possible with the stronger storms as
well. An inch to an inch and a half of rain may fall in 30
minutes or less. This could lead to flooding of susceptible
locales such as urban areas and burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will bring another active stormy day to the area. Storms
will fire off over the high terrain then push out over the plains,
where a slightly higher risk of severe storms will be due to
higher temperatures and more instability. The thunderstorms will
again have the possibility of producing large hail, damaging
outflow winds and brief heavy rain. One more day of diurnal
thunderstorms are expected Saturday with weaker storms, before a
more stable but still rainy pattern for Sunday. Early next week,
it should get hotter and drier, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 26, 7:02 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
702 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     7 N ROCKPORT            41.00N 104.77W
07/26/2018  M79.00 MPH       WELD               CO   UTILITY COMPANY

            CDOT SENSOR

&&

KBOWEN
Local storm report, Jul 26, 8:20 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
820 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 E WINDSOR             40.48N 104.87W
07/26/2018  E1.00 INCH       WELD               CO   PUBLIC

&&
Local storm report, Jul 26, 9:18 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
918 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     2 ENE DENVER INTL AIRPO 39.88N 104.64W
07/26/2018  M66 MPH          DENVER             CO   PUBLIC

            RUNWAY SENSOR.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Jul 26, 6:43 PM MDTTornado WarningBOUWeld17 min
Jul 26, 6:50 PM MDTSevere Thunderstorm WarningBOULarimer40 min
Jul 26, 7:12 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jul 26, 8:00 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Jul 26, 8:24 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 26, 9:10 PM MDTSevere Thunderstorm WarningBOUAdams, Denver35 min
Jul 26, 10:38 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Jul 27, 1:53 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick52 min
Jul 27, 3:08 PM MDTSevere Thunderstorm WarningBOUElbert37 min
Jul 27, 3:26 PM MDTTornado WarningBOUMorgan, Weld34 min
Jul 27, 3:43 PM MDTTornado WarningBOUWashington32 min
Jul 27, 3:45 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld25 min
Jul 27, 3:47 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min
Jul 27, 4:08 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington41 min
Jul 27, 4:10 PM MDTTornado WarningBOUAdams, Arapahoe35 min
Jul 27, 4:28 PM MDTTornado Warning Tornado observedBOUArapahoe32 min
Jul 27, 4:35 PM MDTTornado WarningBOUWashington25 min
Jul 27, 4:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson33 min
Jul 27, 4:57 PM MDTTornado WarningBOULincoln19 min
Jul 27, 5:09 PM MDTAreal Flood AdvisoryBOUWashington2 hr
Jul 27, 5:29 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Jul 27, 5:56 PM MDTSevere Thunderstorm WarningBOULarimer, Weld34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.